Arizona, 2009

Damaging Wind in Arizona, July 1, 2009

July 1, 2009 · NWS FGZ · 1 event in 1 county or zone

Severe thunderstorm winds resulted in a power outage in the Roosevelt Lakes estates area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Severe thunderstorm winds resulted in a power outage in the Roosevelt Lakes estates area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 1, 3:05 PM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 1, 3:05 PM MST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
305 PM MST WED JUL 1 2009

.SYNOPSIS...DEEPENING MONSOON FLOW WILL BRING A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA FROM NOW INTO THE
WEEKEND. SEASONABLE TEMPERATURES ARE EXPECTED THROUGH THE PERIOD.

&&

.DISCUSSION...MID-LEVEL HIGH PRESSURE...CURRENTLY CENTERED NEAR THE
FOUR CORNERS...WILL ALLOW A MOIST MONSOONAL FLOW OVER THE REGION FOR
THE REMAINDER OF TODAY AND AGAIN ON THURSDAY. DEWPOINTS ACROSS THE
NORTHERN ARIZONA FORECAST AREA ARE ABOUT 10-20 DEGREES MORE MOIST
THAN THIS TIME YESTERDAY AFTERNOON...AND SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED OVER MANY HIGHER TERRAIN LOCATIONS ACROSS THE
NORTHLAND.

FAVORABLE MOISTURE FOR PRECIPITATION SHOULD REMAIN THROUGH THE END
OF THE WEEK...WITH A DRIER WESTERLY FLOW ALOFT DEVELOPING BY LATE IN
THE WEEKEND AND EARLY NEXT WEEK. PRECIP CHANCES ARE REDUCED FOR THIS
TIME FRAME...ALTHOUGH NOT ELIMINATED.

IN ALL...KEEPING NEAR SEASONABLE DAYTIME TEMPERATURES AND PRECIP
CHANCES THROUGH THE MAJORITY OF THE 7-DAY FORECAST.

&&

.AVIATION...FOR THE 00Z PACKAGE...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER NORTHERN ARIZONA THROUGH AROUND 02Z
THIS EVENING. EXPECT VFR CONDITIONS ACROSS THE AREA WITH ISOLATED
IFR CONDITIONS IN AND AROUND THE STORMS. ONLY ISOLATED SHOWERS OR
THUNDERSTORMS ARE EXPECTED AFTER 02Z. SHOWERS AND THUNDERSTORMS ARE
EXPECTED BEGIN DEVELOPING AGAIN BETWEEN 16-17Z THURSDAY OVER
NORTHERN ARIZONA. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE WILL GRADUALLY SHIFT EASTWARD LEADING
TO INCREASED SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY. WINDS
WILL GENERALLY BE LIGHT...WITH OUTFLOW-DRIVEN GUSTS FROM 25 TO 45
MPH NEAR THE STRONGER STORMS.

SATURDAY THROUGH MONDAY...SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED TO DECREASE SATURDAY THROUGH MONDAY AS DRIER AIR MOVES OVER
NORTHERN ARIZONA FROM THE WEST.

&&

PUBLIC..................KD
AVIATION/FIRE WEATHER...MAS

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 1, 9:50 AM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST WED JUL 1 2009

AZZ004>018-037>040-020700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
950 AM MST WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE HIGHER
TERRAIN LATE THIS MORNING...BEFORE BECOMING MORE NUMEROUS AND
MOVING INTO LOWER ELEVATIONS BY THE AFTERNOON AND EVENING. THE
STORMS WILL MOVE SLOWLY...WITH THE POSSIBILITY OF HEAVY RAIN AND
SMALL HAIL WITH THE STRONGEST STORMS. SHOWERS AND THUNDERSTORMS THAT
DEVELOP SHOULD DIMINISH WITHIN A FEW HOURS OF SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE WILL INCREASE ACROSS NORTHERN ARIZONA THURSDAY...LEADING TO
MORE WIDESPREAD THUNDERSTORM ACTIVITY FOR THURSDAY AND FRIDAY. DRIER
AIR WILL BEGIN TO MOVE INTO THE REGION OVER THE WEEKEND AND EARLY
NEXT WEEK FOR DIMINISHED THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Phoenix radar (KIWA), 69 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gila

When
July 1, 7:31 PM MST to 7:51 PM MST
Where
Gila County, Roosevelt Grpvn Arpt
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.630, -111.050

Power outage on Wednesday evening at the Frazier substation was due to very strong winds. Spotter reports included debrs blowing around due to the strong wind. Heavy rain was also reported, with .98 inch in 45 minutes at Roosevelt Dam.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196324.